Heroin Abuse and Overdose: What You Need to Know

According to statistics published in 2012, over half of deaths in Britain related to drug poisoning involved heroin and morphine. This is an alarming figure and, although heroin use in Britain is on the decline, heroin abuse and overdose is still a persistent problem.

Here is a brief overview of essential heroin facts that you need to know. It will help you identify the problem and help the user.

Recognising a heroin user

Like all drug users, heroin users will try to keep their habit a secret. You may stumble across drug paraphernalia like needles and syringes, but these will normally be hidden. However, there are physical signs that someone is a user:

  • Perspiration or a runny nose.
  • Lack of emotion and detachment from surroundings.
  • Loss of interest in hobbies.
  • Inability to keep a job or a drop in school grades.
  • Unexplained financial difficulties.
  • Unresponsiveness.
  • Needle marks on the skin.
  • Hostility towards loved ones.
  • Wearing of long sleeves and long trousers even in hot weather (to cover needle marks).
  • Weight loss.
  • Lack of attention to hygiene and personal grooming.

How overdoses occur

If you can recognise heroin abuse you may be in a position to get the user into a treatment programme, which will reduce the chances of an overdose. However, overdoses do occur and may be caused by:

  • Miscalculation – new users don’t know how much to use and so may take too much.
  • Tolerance – the body becomes tolerant to the drug so requires more to achieve the same ‘high’. Eventually, the amount necessary exceeds the body’s ability to deal with the drug. Also, users are at great risk when they have been off the drug for a while, say following incarceration. The body’s tolerance will have dropped, so if users take the same quantity of heroin as they did before the hiatus, an overdose is the likely result.
  • Purity – heroin batches can be of variable purity. If the user unknowingly obtains a batch that is of higher purity than usual, then injecting the same volume will mean that more of the drug will enter the system than anticipated.
  • Mixing dugs – heroin users often take other drugs, particularly depressants like alcohol and benzodiazepine, which places a greater strain on the body. Although this may enhance the effect of the drugs it increases the risks and is a common cause of heroin overdoses.
  • Drug life – when the body takes in drugs, it needs time to process them and eliminate them from the system. This time is measured as the drug’s half-life and is the time taken for the strength of the drug to drop to half its original dose. Drugs like benzodiazepines have a long half-life so stay in the system longer. If the heroin user takes heroin the day after a drug with a 24-hour half-life, then that drug will still be in the system and so increase the possibility of an overdose.

Signs of overdose

Drug overdoses does not necessarily kick in immediately and it can often take hours before death occurs. If you suspect a heroin overdose, these are the signs to look for:

  • Inability to rouse the victim.
  • Shallow breathing or no breathing.
  • Disorientation or delirium.
  • No response to stimulus.
  • Noisy breathing.
  • Bluish tinge on nails or lips.
  • Limp arms and legs.
  • Comatose.
  • Weak pulse and low blood pressure.
  • Dry mouth.
  • Spasms.
  • Discoloured tongue.
  • Tiny pupils.
  • Drowsiness.

What to do

If you come across someone you suspect has overdosed on heroin, you should stay calm and seek urgent medical help. Overdoses do not necessarily result in immediate death, so the sooner you get help the better. You should also:

  • Give as many details of the victim as you are able.
  • Stay with victim and reassure.
  • Try to get a response if unconscious; otherwise place the victim in the recovery position.

Consequences

The long term effects of an overdose on the victim depend on the success of the speed that treatment is given and its efficacy. The cessation of breathing in a victim is particularly dangerous as it results in lack of oxygen to the brain and hence brain damage that can lead to:

  • Impairment of the senses.
  • Problems with movement, balance and coordination.
  • Impaired spoken and written communication.
  • Problems with thinking, concentration and memory.
  • In severe cases, victim could be left in vegetative state or dead.

The longer the brain is starved of oxygen, the more severe the damage.

CALL FREE & CONFIDENTIALLY 24/7

0800 081 0700

INTERNATIONAL+44 (0)1483 757 572

Funding

Recognised by most Private Medical
Insurance Companies

Find out more